Alabama, 2011Hail and Damaging Winds in Alabama, August 7, 2011
August 7, 2011 · NWS HUN · 5 events in 4 counties and zones
A multi-cell cluster of strong to severe thunderstorms developed during the late afternoon hours in northwest Alabama. The storms pushed south and southeast, with a well-defined gust front causing straight-line wind damage to some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A multi-cell cluster of strong to severe thunderstorms developed during the late afternoon hours in northwest Alabama. The storms pushed south and southeast, with a well-defined gust front causing straight-line wind damage to some areas. Prolific lightning was also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 12:52 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 7, 12:52 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 PM CDT SUN AUG 7 2011
.SYNOPSIS...
LATEST VISIBLE SATL IMAGERY /AND LOOKING OUT THE WINDOW/ SHOWS A
FAIRLY STABLE AIRMASS EARLY THIS AFTERNOON ACROSS THE TENNESSEE
VALLEY. EARLY MORNING CONVECTION ACROSS WESTERN/MIDDLE TENNESSEE HAS
SENT OUTFLOW BOUNDARIES SOUTHEAST ACROSS THE AREA BUT UPR RIDGE IS
APPARENTLY HOLDING STRONG LIMITING ANY CONVECTIVE DEVELOPMENT AT THIS
TIME. IT IS VERY WARM AND HUMID OUTSIDE WITH 19Z TEMPS GENERALLY
AROUND 90F WITH DEWPTS IN THE MID 70S. THIS IS RESULTING IN HEAT
INDICES AROUND 100F FOR MANY AREAS. WARMEST READINGS ARE ACROSS NW
ALABAMA WHERE A HEAT ADVISORY IS IN EFFECT UNTIL 7PM THIS EVENING.
CANNOT RULE OUT AN ISOLD POP UP STORM THROUGH THE AFTERNOON...BUT
BELIEVE MOST AREAS WILL REMAIN DRY THROUGH TONIGHT.
&&
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
PATTERN WILL NOT CHANGE MUCH OVER THE NEXT 24 HOURS AS BROAD UPPER
HIGH REMAINS ANCHORED OVER THE SOUTHERN CONUS. DISTURBANCES PASSING
ALONG THE NORTHERN PERIPHERY OF THE HIGH WILL BRUSH THE TENNESSEE
VALLEY CREATING AN OUTSIDE CHANCE FOR THUNDERSTORMS THROUGH MONDAY
EVENING. HOWEVER...FORCING IS WEAK...PRIMARILY SUPPORTED BY REMNANT
OUTFLOW BOUNDARIES FROM OVERNIGHT MCS/S.
IT WILL BE WARM/MUGGY NIGHT AS DEWPTS GENERALLY HOLD IN THE MID 70S.
HIGH TEMPERATURES MONDAY WILL RANGE BETWEEN 88-93F WITH HEAT INDICES
BETWEEN 95-105F /ISOLD HIGHER VALUES POSSIBLE/. THERE IS RELIEF IN
SIGHT HOWEVER AS A STRONG UPPER LOW /CURRENTLY CROSSING
SASKATCHEWAN/ ROTATES SOUTHEAST. THIS WILL SEND A COLD FRONT SOUTH
ACROSS THE AREA TUESDAY. IN DOING SO...THE CHANCE FOR SHOWERS/
THUNDERSTORMS WILL INCREASE BY TUESDAY. AT THIS TIME...NOT LOOKING
AT ANY WIDESPREAD SEVERE THREAT BUT LOCALLY STRONG WINDS AND HEAVY
RAIN ARE POSSIBLE TUESDAY AHEAD OF THE COLD FRONT. WITH CLOUD COVER
AND EXPECTED RAIN...TEMPERATURES WILL BE SEVERAL DEGREES COOLER BUT
IT WILL REMAIN HUMID TUESDAY. THE BREAK COMES WEDNESDAY AND THURSDAY
AS NORTHERLY WINDS USHER IN SLIGHTLY COOLER/DRIER AIR ACROSS THE
AREA. DEWPOINTS COULD FALL AS LOW AS THE UPPER 50S BY THURSDAY
AFTERNOON.
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
AS MENTIONED ABOVE...DRIER AND MORE STABLE CONDITIONS WILL DEVELOP
AND PREVAIL FOR THE REMAINDER OF THE WORK WEEK ACROSS THE TENNESSEE
VALLEY AS A SLIGHT DIP/TROUGH IN THE UPPER LEVEL PATTERN AFFECTS THE
EASTERN CONUS. THIS WILL TEMPORARILY SUPPRESS THE PERSISTENT "HOT"
UPR RIDGE SOUTH AND WEST OF THE REGION. ALONG WITH THE DRIER
CONDITIONS...TEMPERATURES WILL COOL SOMEWHAT /ESPECIALLY AT NIGHT/.
OVERNIGHT MIN TEMPS THURSDAY AND FRIDAY COULD DROP INTO THE LWR-MID
60S. DAYTIME HIGHS WILL BE WARM /LWR-MID 90S/ BUT THE HUMIDITY IS
NOT EXPECTED TO BE AS OPPRESSIVE AS IN DAYS/WEEKS PAST.
THE COMFORTABLE WEATHER WILL BE SHORT-LIVED AS THE UPR HIGH
MIGRATES BACK TO THE NORTH ACROSS THE SOUTHEAST STATES AND HIGHER
HUMIDITY WILL RETURN IN ADVANCE OF ANOTHER WEAK COLD FRONT THAT IS
EXPECTED TO AFFECT THE TENNESSEE VALLEY BY SATURDAY. FEEL CONFIDENT
ENOUGH TO DROP POPS COMPLETELY WEDNESDAY THROUGH FRIDAY AND SHOW
INCREASING TREND OF SHRA/TSTMS SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 75 93 76 89 71 / 10 20 20 40 10
SHOALS 75 95 76 88 70 / 10 20 20 40 10
VINEMONT 72 91 72 89 68 / 10 20 20 40 20
FAYETTEVILLE 73 92 73 86 68 / 10 20 20 40 10
ALBERTVILLE 73 92 73 87 70 / 10 20 20 40 20
FORT PAYNE 72 91 72 88 67 / 10 20 20 40 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.
TN...NONE.
&&
83Hazardous weather outlook, Aug 7, 12:07 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT SUN AUG 7 2011
ALZ001>010-016-TNZ076-096-097-080300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
107 PM CDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
DANGEROUS HEAT INDICES ARE EXPECTED TO SPREAD ACROSS THE
AREA...ESPECIALLY OVER NORTHWEST ALABAMA WHERE HEAT INDICES ARE
EXPECTED TO RISE BETWEEN 105 AND 110. ELSEWHERE...HEAT INDICES ARE
FORECAST TO BE BETWEEN 100 AND 105. PLEASE REFER TO THE HEAT ADVISORY
THAT HAS BEEN ISSUED FOR NORTHWEST ALABAMA FOR MORE INFORMATION.
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA.
THE STRONGEST STORMS MAY BRING GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
DANGEROUS HEAT INDICES ARE EXPECTED TO OCCUR AGAIN ON MONDAY ACROSS
ALL OF THE TENNESSEE VALLEY WITH HEAT INDICES RISING BETWEEN 100 AND
105.
MAINLY AFTERNOON AND EVENING SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH FRIDAY. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY...
WITH GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
SL/CCC
In the hours before
Special weather statement, Aug 7, 4:34 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 PM CDT SUN AUG 7 2011
ALZ001-002-004-005-072315-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
534 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 615 PM CDT...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO SAINT
FLORIAN...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
KINGTOWN...KILLEN.
FORD CITY...CENTER STAR.
LESTER...WHITEHEAD.
ELGIN.
MT ROZELL.
RED BANK...TOWN CREEK.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8708 3467 8708 3467 8709 3469 8710
3467 8711 3467 8756 3485 8782 3499 8774
TIME...MOT...LOC 2234Z 279DEG 24KT 3498 8730 3485 8761
CASpecial weather statement, Aug 7, 4:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 PM CDT SUN AUG 7 2011
ALZ001-002-072315-
COLBERT-LAUDERDALE-
538 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLBERT AND WESTERN
LAUDERDALE COUNTIES UNTIL 615 PM CDT...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING BETWEEN MARGERUM AND THE
MISSISSIPPI AND ALABAMA STATE LINE...MOVING EAST AT 25 MPH. A SECOND
CLUSTER OF THUNDERSTORMS WAS MOVING EASTWARD AT 25 MPH FROM
NORTHEAST MISSISSIPPI AS WELL.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHEROKEE.
SRYGLEY CHURCH.
BARTON...RED ROCK.
PRIDE LANDING...OAKLAND.
NEW BETHEL...CROOKED OAK.
UNDERWOOD-PETERSVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3462 8814 3485 8811 3492 8811 3487 8756
3457 8752 3458 8814
TIME...MOT...LOC 2236Z 279DEG 24KT 3481 8801
CAThunderstorm Wind, Lauderdale
- When
- August 7, 5:05 PM CST to 5:25 PM CST
- Where
- Lauderdale County, 1.68 mi NW of Petersville to 0.96 mi S of Thortontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.869, -87.698
Several trees were downed due to thunderstorm winds in a southeast path.
Thunderstorm Wind, Colbert
- When
- August 7, 5:10 PM CST to 5:38 PM CST
- Where
- Colbert County, 5 mi WSW of Sheffield to 4 mi NNE of Littleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 34.742, -87.781
Numerous trees were blown down by thunderstorm winds from near Sheffield to just east of New Bethel, and in the Littleville area. In the Littleville area, a tree was blown onto a house and a building overhang was blown away due to thunderstorm winds.
Hail, Lauderdale
- When
- August 7, 5:15 PM CST to 5:17 PM CST
- Where
- Lauderdale County, Florence
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -87.670
Nickel size hail was reported.
Thunderstorm Wind, Franklin
- When
- August 7, 6:15 PM CST to 6:20 PM CST
- Where
- Franklin County, 3 mi SW of Phil Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.319, -87.737
A 60 mph wind gust was estimated by a trained storm spotter.
Hail, Cullman
- When
- August 7, 6:45 PM CST to 6:47 PM CST
- Where
- Cullman County, West Pt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.230, -86.950
Nickel size hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
- Hail and Damaging Winds in New York, August 7, 2011$100,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345181, 345184, 345183, 345187, 345188.